Missouri, 2004

Hail in Missouri, August 25, 2004

August 25, 2004 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 25, 2:15 PM CST, 0 minutes earlier.

Area forecast discussion, Aug 25, 2:15 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT WED AUG 25 2004

.DISCUSSION...
THE POTENTIAL FOR SEVERE WEATHER CONTINUES THIS AFTERNOON AND
EVENING BUT THE OVERALL RISK MAY BE DECREASING.  WATER VAPOR IMAGERY
AND PROFILER DATA SHOWED A STRONG JET STREAK EXTENDING FROM NORTH
CENTRAL OKLAHOMA INTO NORTHWEST MISSOURI WITH AN ASSOCIATED
SHORTWAVE TROUGH MIGRATING EASTWARD ACROSS THE CENTRAL PLAINS.
STRONG TO SEVERE CONVECTION WAS ONGOING NORTH OF A WELL DEFINED WARM
FRONT THAT STRETCHED FROM NEAR ST. JOSEPH MISSOURI TO NORTH OF ST.
LOUIS. THE AIRMASS SOUTH OF THIS BOUNDARY HAD BECOME VERY UNSTABLE.
AT EARLY AFTERNOON SURFACE TEMPERATURES WERE NEAR 90 DEGREES WITH
DEWPOINTS IN THE MID 70S.  THIS WAS YIELDING SURFACE BASED CAPES
NEAR 5000 J/KG. CONVECTION WAS BEGINNING TO DEVELOP IN THIS WARM
SECTOR ALONG A WEAK THERMAL GRADIENT ON THE LEADING EDGE OF AN
ADVANCING MID LEVEL DECK.

18Z SOUNDING FROM NWS SPRINGFIELD SHOWED A CAPPING INVERSION NEAR
850 MB. THIS CAP WILL BE MORE DIFFICULT TO BREAK WHERE CLOUDINESS
HAS INCREASED. IN ADDITION TO THE INVERSION...THE LACKING
INGREDIENT FOR STORM INITIATION IS A WELL DEFINED SURFACE BOUNDARY.
A DRY LINE WAS LOCATED WELL TO THE WEST ACROSS CENTRAL KANSAS AND
OKLAHOMA BUT LOW LEVEL WINDS HAD VEERED TO MORE OF A SOUTHWESTERLY
DIRECTION EAST OF THIS BOUNDARY. IT APPEARS THAT THE THERMAL
GRADIENT ALONG THE LEADING EDGE OF THE MID LEVEL DECK MAY ACT AS THE
FOCUSING MECHANISM AT THE SURFACE AS IT TRANSLATES ACROSS SOUTH
CENTRAL MISSOURI.

A COUPLE OF SCENARIOS STILL POSSIBLE FOR SEVERE WEATHER. FIRST
ACTIVITY MAY DEVELOP ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI WHERE
BETTER SURFACE HEATING CONTINUES AND REGION COMES UNDER INFLUENCE OF
THE ENTRANCE REGION OF THE JET TOWARD LATE AFTERNOON. CONVECTION MAY
ALSO DEVELOP AND INTENSIFY ON BACKSIDE OF MID LEVEL CLOUD SHIELD
WHERE LAPSE RATES WILL STEEPEN IN RESPONSE TO THE APPROACHING
SHORTWAVE.

A BELT OF STRONGER WESTERLIES WILL PERSIST ACROSS THE NORTHERN TIER
OF THE U.S THE REMAINDER OF THE WEEK WHILE THE SUBTROPICAL RIDGE
REMAINS STRETCHED ACROSS THE SOUTHERN U.S. SUMMER HEAT WILL REASSERT
IT SELF ON THURSDAY IN THE WAKE OF THE SHORTWAVE EXITING TO THE
EAST. LOW TO MIDDLE 90S WILL BE COMMON AND COMBINE WITH LOW TO MID
70 DEWPOINTS TO PRODUCE HEAT INDICES BETWEEN 100 AND 105.  A HEAT
ADVISORY MAY BE NEEDED FOR AREAS WEST OF THE OZARK PLATEAU BUT WILL
HOLD OFF FOR NOW AS IT LOOKS BORDERLINE AT THIS TIME.

A FRONT WILL SAG SOUTHWARD INTO THE REGION TO END THE WEEK.  SOME
UNCERTAINTY ON THE SOUTHERN EXTENT OF THIS FRONT WITH THE ETA
DROPPING IT INTO THE FORECAST AREA FRIDAY AFTERNOON. GIVEN THE MOIST
AND UNSTABLE AIRMASS THAT WILL BE IN PLACE...ISOLATED TO SCATTERED
CONVECTION WILL BE POSSIBLE FRIDAY AFTERNOON.  RAIN CHANCES WILL
CONTINUE AND EVEN INCREASE FRIDAY NIGHT INTO SATURDAY AS THE FRONT
PUSHES SLOWLY THROUGH THE AREA AND INTERACTS WITH AN APPROACHING
SHORTWAVE. THE FRONT WILL EXIT TO THE SOUTH ON SUNDAY BUT
PRECIPITATION MAY LINGER THROUGH THE MORNING UNTIL THE SHORTWAVE
PASSES TO THE EAST.

BROAD SUBTROPICAL RIDGE WILL BE THE CONTROLLING WEATHER FEATURE NEXT
WEEK WITH LITTLE CHANCE FOR PRECIPITATION EXPECTED AT THIS TIME.

&&

.AVIATION...
BROKEN CEILINGS OF 4 TO 10 THOUSAND FEET WILL BE COMMON THROUGH THE
EVENING. LOCALIZED AREAS OF OF MVFR CEILINGS AND VISIBILITIES WILL
BE POSSIBLE IN SCATTERED SHOWERS AND THUNDERSTORMS. GUSTY WINDS UP
TO 25 MPH WILL CONTINUE UNTIL SUNSET WITH HIGHER GUSTS NEAR STORMS.
LOW LEVEL WIND SHEAR WILL LIKELY DEVELOP OVERNIGHT AS SOUTHWEST
WINDS INCREASE JUST OFF OF THE SURFACE.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH TONIGHT FOR CENTRAL MISSOURI NORTH OF A
LINE FROM OSCEOLA TO CAMDENTON.
KS...NONE.

FOSTER
Hazardous weather outlook, Aug 25, 12:00 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED AUG 25 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

...A SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING...

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
  HAIL OR LARGER...DAMAGING WINDS IN EXCESS OF 70 MPH...AND ISOLATED
  TORNADOES.

  TORRENTIAL RAINFALL AND LOCALIZED FLOODING ARE ALSO POSSIBLE.

  AREAS AFFECTED AND TIMING:

  THE POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS OVER THE ENTIRE
  OUTLOOK AREA THIS AFTERNOON AND EVENING. THE HIGHEST RISK OF
  SEVERE STORMS WILL BE OVER NORTHERN PORTIONS OF THE OUTLOOK
  AREA...IN COUNTIES ALONG AND NORTHWEST OF A LINE FROM BOLIVAR TO
  ROLLA.

  THE GREATEST FLOOD POTENTIAL WILL BE ACROSS CENTRAL MISSOURI IN
  AREAS THAT HAVE RECEIVED HEAVY RAINFALL OVER THE PAST COUPLE OF
  DAYS.

  DISCUSSION:

  THE POTENTIAL OF SEVERE THUNDERSTORMS HAS INCREASED FOR THIS
  AFTERNOON AND EVENING WITH THE POTENTIAL OF A SIGNIFICANT SEVERE
  WEATHER OUTBREAK.

  A VERY MOIST AND EXTREMELY UNSTABLE AIRMASS WILL INTERACT WITH A
  AN UPPER LEVEL DISTURBANCE AND STRONG WINDS ALOFT TO PRODUCE
  SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE WIND PROFILE
  IN THE LOWER ATMOSPHERE WILL SUPPORT THE DEVELOPMENT OF SUPERCELL
  THUNDERSTORMS AND POSSIBLY A FEW TORNADOES. THE GREATEST RISK OF
  TORNADOES WILL BE ACROSS CENTRAL MISSOURI INCLUDING THE LAKE OF
  THE OZARKS REGION. THE CLOSE PROXIMITY OF THE JET STREAM WILL
  INCREASE THE POTENTIAL OF DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  HIGHS IN THE 90S WITH HIGH HUMIDITY LEVELS WILL COMBINE TO PRODUCE
  HEAT INDEX VALUES OF 100 TO 105 DEGREES THURSDAY. THE HOTTEST
  READINGS WILL OCCUR IN COUNTIES ALONG THE WESTERN MISSOURI BORDER
  AND IN CENTRAL MISSOURI.

  A FRONT WILL MOVE SOUTH INTO CENTRAL MISSOURI ON FRIDAY WITH
  WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE.
  MOISTURE POOLING ALONG THE FRONT WILL LEAD TO STRONG INSTABILITY
  AND THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WITH LARGE
  HAIL AND DAMAGING WINDS POSSIBLE.

  HEAVY RAINFALL WILL AGAIN BE POSSIBLE FOR THE UPCOMING WEEKEND AS
  A COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
  EVENING BETWEEN 4 PM AND 10 PM. SPOTTERS WILL INITIALLY BE REQUIRED
  ACROSS THE WESTERN PORTION OF THE OUTLOOK AREA FROM MID TO LATE
  AFTERNOON THEN FARTHER EAST DURING THE LATE AFTERNOON AND EVENING.
  EMERGENCY MANAGEMENT AND SPOTTERS ARE URGED TO STAY TUNED TO THE
  LATEST WEATHER INFORMATION FROM YOUR NATIONAL WEATHER SERVICE IN
  SPRINGFIELD MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

The radar

The Springfield radar (KSGF), 108 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Camden

When
August 25, 2:15 PM CST to 4:00 PM CST
Where
Camden County, Montreal
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.967, -92.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415727.